Joe is back in the hospital, but not with heart problems

Help Support ValveReplacement.org:

Nancy

Well-known member
Joined
Jun 10, 2001
Messages
9,896
Location
upstate New York
Joe is back in the intensive care unit with a very severe case of serum sickness. It's a Type III hypersensitivity reaction to a substance, possibly a medication that we didn't know he was allergic to, or even the blood which they had to give him after surgery for anemia. Sometimes one never finds out what the culprit is.

Anyone out there ever had this? It's one of the nastiest illnesses I've ever seen. He went from a normal recovering heart patient to a man who needed a wheelchair within the period of 6-7 hours. He was admitted to the medical floor, but was transferred into the Intensive Care unit on Friday evening. The condition is improving rapidly with the administration of intravenous cortisone, lasix and other stuff. He will have a full recovery from all accounts in about a week and a half. However it went through his body like a runaway train. I honestly didn't know what was happening. Started out with hives, progressed to a pinpoint rash, then joint swelling then redness which was very hot over his joints and then excruciating joint pain, stomach swelling and edema. He had no use of his hands, legs or feet.

The good news is that he said that throughout all of this his repaired heart felt just great and the surgeons who did a stat echo and chest xray could not detect any heart damage, thank God.

He will graduate from the Intensive Care Unit probably today or tomorrow to the Cardiac step-down unit. He'll have good monitoring there.

As usual, his spirits are still wonderful and we have been again blessed with super-duper doctors, adding Infectious specialists and Rheumatologists, and his Internist to the soup. Even though this is not an infectious disease, the Infectious Disease specialist was called in and the Rheumatologist for the joint involvement.

This is not a usual thing, my guess is that Joe's body has had to undergo so many things, that it's probably in an irritated condition.

I'm hoping for a very quiet Fall, either that or I'll get my MD and RN by osmosis from all the hospital visits. Add one more disease to my repertoire of knowledge.
 

hensylee

Well-known member
Joined
Jun 10, 2001
Messages
11,656
Location
snowy - Sharpsburg, Ga USA
This has to be terrible for you! After he was doing so well. But thankfully, it's not his heart and sounds like he will be ok. My prayers are with you. God bless:)
 
K

Kevin M

Guest
Nancy, so sorry to hear of this. Like you guys need another problem to deal with.

It sounds like things are under control now.
Thanks for keeping us updated.
Thinking of you both,
Kev
 

John & Joann

Well-known member
Joined
Jun 10, 2001
Messages
421
Location
Lima, Ohio
Wow! You have been through your share of issues in a short time. Joann developed a reaction to Heaperin. Some of the symptoms were the same, but others are not. It all cleared in a few days.

Let us know how we can help!!!!

God Bless
 
B

Bill Hall

Guest
Nancy - Hasn't poor Joe been though enough? I was happy to hear the words "rapidly improving" and "super-duper doctors". Anyway, I will say just a few prayers.
 

Nancy

Well-known member
Joined
Jun 10, 2001
Messages
9,896
Location
upstate New York
Just posted something in Small Talk forum. Things are improving muchly each day. He can walk now and use his hands and has graduated to a normal room. So far everything is working out. I think they'll kick him out soon, but he's still on Lovenox and has to go back to Coumadin. I hope the docs. haven't forgotten that little detail in all the mess. I guess that's why I lurk around so much, to make sure they remember. I'm a real itch.
 

Nancy

Well-known member
Joined
Jun 10, 2001
Messages
9,896
Location
upstate New York
I think we found the culprit

I think we found the culprit

The most likely culprit for Joe's terrible reaction was Cefazolin (Cephalosporin) which is related somewhat to Penicillin. Joe was never allergic to Penicillin. Just a fluky thing I guess.

So I'm calling Medic Alert right now to add this to drug allergies.

He's feeling almost wonderful. Everything is working its way back to normal, and of course he's cranky.
 
S

srwieland

Guest
It seems that, in so many cases, the worst problems with heart surgery are collateral. We're always worried about how the heart will do, but then something else broadsides us while the heart does fine. I'm so sorry you guys had to go through this on top of the usual pain and discomfort and anxiety associated with heart surgery. Fortunately, it sounds like everything is back on the way up again, and we pray that it continues to do so for you and Joe.
 

Latest posts

Group Builder
Top